Skip to main content
    • Aa
    • Aa

How to extend the semantic tableaux and cut-free versions of the second incompleteness theorem almost to Robinson's arithmetic q

  • Dan E. Willard (a1)

Let us recall that Raphael Robinson's Arithmetic Q is an axiom system that differs from Peano Arithmetic essentially by containing no Induction axioms [13], [18]. We will generalize the semantic-tableaux version of the Second Incompleteness Theorem almost to the level of System Q. We will prove that there exists a single rather long Π1 sentence, valid in the standard model of the Natural Numbers and denoted as V. such that if α is any finite consistent extension of Q + V then α will be unable to prove its Semantic Tableaux consistency. The same result will also apply to axiom systems α with infinite cardinality when these infinite-sized axiom systems satisfy a minor additional constraint, called the Conventional Encoding Property.

Our formalism will also imply that the semantic-tableaux version of the Second Incompleteness Theorem generalizes for the axiom system IΣ0, as well as for all its natural extensions. (This answers an open question raised twenty years ago by Paris and Wilkie [15].)

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[3] Z. Adamowicz and P. Zbierski , On Hebrand consistency in weak theories, Archive for Mathematical Logic, vol. 40 (2001), pp. 399413.

[7] M. Fitting , First order logic and automated theorem proving, Springer-Verlag, 1990.

[10] J. Krajícek , Bounded propositional logic and complexity theory, Cambridge University Press, 1995.

[14] E. Nelson , Predicative arithmetic, Princeton University Press, 1986.

[17] P. Pudlák , On the lengths of proofs of consistency, Collegium logicum: Annals of the Kurt GÖdel society, vol. 2, Springer-Wien-NewYork in cooperation with Technische UniversitÄt Wien, 1996, pp. 6586.

[20] R. Smullyan , First order logic, Springer-Verlag, 1968.

[24] A. Wilkie and J. Paris , On the scheme of induction for bounded arithmetic, Annals of Pure and Applied Logic, vol. 35 (1987), pp. 261302.

[30] C. Wrathall , Rudimentary predicates and relative computation, Siam Journal on Computing, vol. 7 (1978), pp. 194209.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 2 *
Loading metrics...

Abstract views

Total abstract views: 65 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 23rd September 2017. This data will be updated every 24 hours.